ISSN: 1223-1533

< Return to the list of articles

CARDIOGENIC SHOCK DUE TO SUPRAVENTRICULAR TACHYCARDIA


Authors: G. Doroș, A. V. Popoiu, G. Ivanica, A. But, M. Gafencu




 

Aim: To present a case of a small child in which, supraventricular tachycardia (SVT) induced cardiogenic shock.

 

Material and methods: A 6 yo. girl was admitted in our department of Pediatric cardiology, because of permanent tachycardia, abdominal pain, fatigability, cough, grunting, rest dyspnea. Complete cardiological examination, pulmonary X ray and lab tests were performed in emergency.

 

Results: SVT was detected on ECG. She did not respond to: vagal maneuvers, Adenosine – 0.5 mg/kg, Verapamil – 0.1 mg/kg, Cardioversion 10J and 50J. After all that was mentioned, the clinical status became worse, presenting: extreme distress, agitation, diaphoresis, pallor, cold skin and mottled extremities. Soon appeared severe dyspneea with orthopnea, permanent grunting, productive pink cough, frothy sputum, crackles in the superior pulmonary lobes,  tachycardia  199-204  bpm,  undetectable  arterial pressure, painful hepatomegaly, and disorientation. SVT 204 bpm and P+T negative waves in peripheral derivations were on ECG. Vagal maneuvers were repeated, with no response. Adenosine was repeated with reduction of HR to 180-184 bpm. On Chest X-Ray: homogeneous opacity of both superior pulmonary lobes, cardiomegaly. Echocardiography: EF = 17%; SF = 8%, Gr III mitral regurgitation. Our pacient was in cardiogenic shock, NYHA IV cardiac failure, paroxistical junctional reciprocated tachycardia (PJRT) and acute pulmonary edema. Treatment was augmented with: corticotherapy, Digoxin, Propafenone, Furosemide, O2 therapy, improving the clinical status and reducing the frequency at 150 b/min, alternating with sinus rhythm, junctional ectopic beats and junctional tachycardia. When the patient became relative stable, electrophysiology study and ablation of a left postero-lateral accessory pathway with exclusive slow and decremental retrograde conduction was done.

 

Conclusions: PJRT induced dilated cardiomiopathy and cardiogenic shock. Radiofrequency ablation by retrograde arterial approach was the treatment of choice. She was discharged with: Carvedilol, Digoxin and Aspirin. Eight months later, the heart recovered the normal size and function and she became free of medication.